Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Formulas for factorial $N$
HTML articles powered by AMS MathViewer

by Francis J. Murray PDF
Math. Comp. 39 (1982), 655-662 Request permission


Burnside’s and Stirling’s formulas for factorial N are special cases of a family of formulas with corresponding asymptotic series given by E. W. Barnes in 1899. An operational procedure for obtaining these formulas and series is presented which yields both convergent and divergent series and error estimates in the latter case. Two formulas of this family have superior accuracy and the geometric mean is better than either.
    W. Burnside, "A rapidly convergent series for $\operatorname {Log}\;N$!," Messenger Math., v. 46, 1917, pp. 157-159.
  • Arthur Erdélyi, Wilhelm Magnus, Fritz Oberhettinger, and Francesco G. Tricomi, Higher transcendental functions. Vols. I, II, McGraw-Hill Book Co., Inc., New York-Toronto-London, 1953. Based, in part, on notes left by Harry Bateman. MR 0058756
  • Philip Franklin, A Treatise on Advanced Calculus, John Wiley & Sons, Inc., New York, 1940. MR 0002571
  • M. J. Lighthill, Introduction to Fourier analysis and generalised functions, Cambridge University Press, New York, 1960. MR 0115085
  • Kenneth S. Miller, An introduction to the calculus of finite differences and difference equations, Dover Publications, Inc., New York, 1966. MR 0206540
  • J. R. Wilton, "A proof of Burnside’s formula for ${\operatorname {Log}}\;\Gamma (x + 1)$ and certain allied properties of the Riemann $\zeta$-function," Messenger Math., v. 52, 1922, pp. 90-95.
Similar Articles
Additional Information
  • © Copyright 1982 American Mathematical Society
  • Journal: Math. Comp. 39 (1982), 655-662
  • MSC: Primary 33A15; Secondary 39A70, 41A60
  • DOI:
  • MathSciNet review: 669657